Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 7, 2000, 3:46 PM CST for Stevens County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 2000, 3:46 PM CST (21:46 UTC)
- Expired
- Mar 7, 2000, 4:30 PM CST
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 4:20 PM CST | Hail 1 | Woods, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 7, 3:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 072147 SVRDDC KSC189-072230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CST TUE MAR 7 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN SOUTHWEST KANSAS * UNTIL 430 PM CST * AT 346 PM CST...DODGE CITY DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF FETERITA TO 9 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED FETERITA BY 355 PM CST HUGOTON BY 415 PM CST 5 MILES SOUTHWEST OF WOODS BY 425 PM CST THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS DAMAGING WINDS GREATER THAN 60 MILES AN HOUR A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3700 1015q6 3700 10109 3738 10107 3739 10150 MCCAMMON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:30 PM CST, 16 minutes earlier.
Area forecast discussion, Mar 7, 3:30 PM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CST TUE MAR 7 2000 TWO MAIN AREAS OF CONCERN THIS PACKAGE. SEVERE THREAT THROUGH LATE EVENING...THEN HIGH WINDS TOMORROW. 20Z SURFACE MAP SHOWED COLD FRONT PLOWING EAST THROUGH TEXAS PANHANDLE WITH LOW 60 DEW POINTS AS FAR NORTH AS SOUTH-CENTRAL KANSAS, AND MIDDLE 60S INTO SOUTHERN OKLAHOMA. RADAR SHOWS NEAR SOLID LINE OF 45 TO 50 DBZ FROM NORTH OF GLD SOUTHWARD ALONG THE KS/CO BORDER, THEN SWINGS SOUTH-SOUTHEASTWARD INTO EASTERN TEXAS PANHANDLE. THINK THESE STORMS WILL GET BOWED INTO SOUTHWESTERN KANSAS AND PRODUCE PLENTY OF LARGE HAIL AND DAMAGING WINDS. CAN'T ARGUE WITH SPC ON TORNADO POSSIBILITY, AS LOOP OF WATER VAPOR SHOWING GOOD STRONG SHORT WAVE ROUNDING THE CURVE OF THE UPPER TROUGH. WILL GO WITH LIKELY AND SEVERE WORDING MOST LOCALS THIS EVENING...ALONG WITH TORNADO WATCH HEADLINE. THINK THERE WILL BE PLENTY OF REPORTS AND GOOD LIGHTNING SHOW AFTER DARK SETS IN. LOOKING AHEAD, AFTER SHORTWAVE CROSSES, PLENTY OF MID-LEVEL ENERGY GETS PULLED DOWN INTO THE PLAINS AREA WEST OF THE ROCKIES. THINK THE WEST MOST COUNTIES COULD DIMINISH BELOW HIGH WIND WARNING CRITERIA LATE IN THE DAY WEDNESDAY, BUT WILL GO WITH HIGH WIND WATCH FOR ALL OF CWA FOR SIMPLICITY. TEMPS WILL BE DEFINITELY AFFECTED BY BOTH PRECIP AND WINDS, BUT WILL PLAN TO UNDERCUT FAN SIGNIFICANTLY FOR HIGHS, BUT NOT AS SIGNIFICANT CUT FROM FWC. EXTENDED DISCUSSION... LIMITED TIME FOR GOOD INTERROGATION OF EXTENDED MODELS TODAY. CURRENT FORECAST LOOKS REASONABLE, BUT WILL MOVE UP RAIN CHANCES TO INCLUDE ALL OF FRIDAY WITH FASTER SPEED OF SHORTWAVE TROF. ZONAL FLOW SHOULD PROVIDE FOR NEAR NORMAL TEMPS WITH EMBEDDED WEAK WAVES BRINGING SLIGHT CHANCES OF LIGHT PRECIP ALMOST ANY DAY. WILL NOT INCLUDE ANY POPS FOR LATER PERIODS ATTM WITH TIMING BEING UNCERTAIN AT BEST. COORDINATED WITH PUB, SPC AND GLD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 045/064 037/060 034 610 GCK 043/065 035/061 032 610 EHA 039/064 036/059 033 710 LBL 044/065 038/061 035 71- HYS 043/059 035/053 032 531 P28 048/066 041/063 038 621 .DDC...HIGH WIND WATCH ALL OF CWA WEDNESDAY. ZONES KSZ031-031- 043>046-061>066-074>081-084>090- BURKE/POAGE
In the hours before
Special weather statement, Mar 7, 11:42 AM CST, 4 hours 4 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CST TUE MAR 7 2000 ...SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING... SEVERE THUNDERSTORMS, WITH HAIL AS LARGE AS GOLF BALLS AND WIND GUSTS OVER 70 MPH, ARE POSSIBLE THIS AFTERNOON AND ESPECIALLY THIS EVENING. THE SEVERE STORMS WILL LIKELY BEGIN WEST OF LINE FROM SCOTT CITY TO LIBERAL AFTER 1 PM CST, THEN PROGRESS EAST OF THAT LINE AFTER 3 PM. PLENTY OF LOW LEVEL MOISTURE IS IN PLACE, AND AS AN UPPER LEVEL DISTURBANCE BRINGS COLD AIR INTO THE AREA, THE ATMOSPHERE WILL BECOME INCREASING UNSTABLE. A DRY-LINE WILL MOVE INTO SOUTHWESTERN KANSAS FROM THE WEST AS THE DAY PROGRESSES. AT THE SAME TIME, STRONG SOUTH OR SOUTHEAST SURFACE WINDS WILL CONTINUE TO FEED SURFACE MOISTURE NORTHWARD, COLLIDING WITH THE AFOREMENTIONED DRY-LINE BOUNDARY. THIS BOUNDARY WILL BE THE MAIN FOCUS AREA FOR SEVERE THUNDERSTORMS. THOUGH THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS, AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION, ESPECIALLY SOUTHEAST OF A LINE FROM MEADE TO ST. JOHN. THE FOLLOWING ARE SPOTTER TALKS SCHEDULED FOR THE NEXT WEEK. ALL TIMES ARE AT 7 PM UNLESS OTHERWISE NOTED. MAR 7.....CANCELLED - RESCHEDULED FOR APRIL 18TH. MAR 8...FORD CO....DODGE CITY, ROSE ROOM, BASEMENT OF GOVT CENTER. MAR 9...MEADE CO...MEADE FIRE STATgION, 725 W CARTHAGE. MAR 13...HAMILTON CO...630 MST, SYRACUSE, COURTHOUSE BASEMENT. MAR 14...ELLIS CO...HAYS, STERNBERG MUSEUM. YOU CAN FIND ADDITIONAL WEATHER INFORMATION AT OUR WEBSITE AT: http://www.dodgecity.net/nws BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:19 PM CST | Severe Thunderstorm Warning | DDC | Morton, Stanton | 41 min |
| Mar 7, 3:39 PM CST | Severe Thunderstorm Warning | DDC | Hamilton | 36 min |
| Mar 7, 4:14 PM CST | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Mar 7, 4:22 PM CST | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny | 53 min |
| Mar 7, 4:22 PM CST | Severe Thunderstorm Warning | DDC | Seward | 53 min |
| Mar 7, 4:50 PM CST | Severe Thunderstorm Warning | DDC | Finney, Gray | 40 min |
| Mar 7, 4:50 PM CST | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Mar 7, 5:27 PM CST | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 48 min |
| Mar 7, 5:27 PM CST | Severe Thunderstorm Warning | DDC | Clark, Meade | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.